Minnesota, 2006

Hail and Damaging Winds in Minnesota, July 31, 2006

July 31, 2006 · NWS DLH · 6 events in 2 counties and zones

3 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 31, 3:15 PM CST, 52 minutes earlier.

Area forecast discussion, Jul 31, 3:15 PM CST, 52 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE DULUTH MN
415 PM CDT MON JUL 31 2006

.UPDATE...
SEVERE STORM OVER WRN ITASCA COUNTY CONTINUES TO BECOME BETTER
ORGANIZED..WITH INTENSE REFLECTIVITY CORE WELL ABOVE 40 KFT AND
EXCELLENT 4D REFL/VEL STRUCTURE. THIS STORM WILL TRACK EAST ALONG
THE SFC BOUNDARY EVIDENT IN MESOANALYSIS DATA FROM ROUGHLY
MARCELL... TO BETWEEN COOK AND VIRGINIA... TO NEAR ELY.  SURFACE
AIRMASS ALONG AND JUST SOUTH OF THIS BOUNDARY IS EXTREMELY UNSTABLE
WITH CAP AOA 4000 J/KG..WITH DEEP LAYER SHEAR AOA 50 KT.  IT APPEARS
THIS STORM WILL HAVE EASY ACCES TO EXTREME INSTABILITY.. AND THUS
HAS POTENTIAL TO PRODUCE SIGNIFICANT WIND/HAIL DAMAGE OVER THE NEXT
2 HOURS ALONG 30 MILE WIDE CORRIDOR INVOF THE SFC BOUNDARY.

STORM FARTHER NORTHEAST.. NEAR ORR.. IS A BIT FARTHER NORTH OF THE
SFC BOUNDARY..AND LIKELY TAPPING SLIGHTLY ELEVATED UPDRAFT PARCELS.
THUS.. HIGH-END WIND/HAIL THREAT WITH THIS STORM MAY BE DIMINISHING.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...HEAT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR CARLTON/SOUTHERN
     ST. LOUIS-CROW WING-NORTHERN AITKIN-NORTHERN CASS-PINE-
     SOUTHERN AITKIN-SOUTHERN CASS.

WI...HEAT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR ASHLAND-BAYFIELD-
     BURNETT-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN.

LS...NONE.

 MILLER
Hazardous weather outlook, Jul 31, 6:20 AM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
720 AM CDT MON JUL 31 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-011230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
720 AM CDT MON JUL 31 2006

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOPING ALONG A COLD
FRONT MOVING IN FROM WESTERN MINNESOTA TODAY...WHICH WILL PROGRESS
EASTWARD ACROSS THE REGION BY TONIGHT. THERE IS A RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF
NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. THE MAIN THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL. THERE IS ALSO A RISK OF RIP
CURRENTS THIS MORNING ALONG THE BEACHES FROM THE TWIN PORTS ALONG
THE SOUTH SHORE...WITH GUSTY NORTHEAST WINDS GRADUALLY DIMINISHING
BY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY...AND
AGAIN SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

DAP

In the hours before

Local storm report, Jul 31, 10:36 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1136 AM CDT MON JUL 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND DMG     SNOW BANK LAKE          47.99N 91.42W
07/31/2006                   LAKE               MN   CO-OP OBSERVER

            A FEW 4 TO 6 INCH DIAMETER TREES DOWN.

&&

LILES

The radar

The Duluth radar (KDLH), 84 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Itasca

When
July 31, 4:07 PM CST
Where
Itasca County, Coleraine
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.533, -92.633

There were also numerous trees down.

Thunderstorm Wind, St. Louis

When
July 31, 4:15 PM CST
Where
St. Louis County, Virginia
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
47.900, -91.867

Numerous trees were blown down from Virginia, Mt. Iron, Ely, and Babbit. More trees and telephone poles were downed in the Vermilion Lake area at these specific locations: Birch Point, Mud Creek, Fraser Bay, and Pine Island.

Thunderstorm Wind, St. Louis

When
July 31, 4:15 PM CST
Where
St. Louis County, Ely
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
47.383, -93.167

Large tree branches were blown down in Whiteside Park. There was also nickel size hail.

Hail, Itasca

When
July 31, 4:32 PM CST
Where
Itasca County, Nashwauk
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.933, -92.550

Thunderstorm Wind, St. Louis

When
July 31, 5:00 PM CST
Where
St. Louis County, Mountain Iron
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.517, -92.533

Multiple trees were blown down in the Parkville area. Some were uprooted and some were snapped off.

Hail, St. Louis

When
July 31, 6:15 PM CST
Where
St. Louis County, Culver
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
47.283, -93.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521937, 5521935, 5523361, 5521939, 5521936, 5521938.